Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 255, NWS Charleston, WV

August 13, 2008Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2008, 4:25 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 4:25 PM EDT (20:25 UTC)
Expired
Aug 13, 2008, 5:00 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:50 PM EDTHAIL 1Beaver, WVEVENT OCCURRED BETWEEN 430 PM 08/13/2008 AND 500 PM 08/13/2008

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 132026
SVRRLX
WVC019-081-132100-
/O.NEW.KRLX.SV.W.0255.080813T2025Z-080813T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
  EAST CENTRAL RALEIGH COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF BECKLEY...

* UNTIL 500 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF STANAFORD...OR 9 MILES NORTHWEST OF SANDSTONE...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN FAYETTE COUNTY AT 440 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3780 8119 3792 8100 3785 8083 3784 8086
      3783 8092 3781 8092 3779 8090 3768 8109
TIME...MOT...LOC 2025Z 225DEG 7KT 3784 8102

$$
1 follow-up statement
000 
WWUS51 KRLX 132102
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
501 PM EDT WED AUG 13 2008

WVC019-081-132111-
/O.EXP.KRLX.SV.W.0255.000000T0000Z-080813T2100Z/
RALEIGH WV-FAYETTE WV-
501 PM EDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FAYETTE AND EAST
CENTRAL RALEIGH COUNTIES EXPIRES AT 500 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

THE STORM PRODUCED HALF DOLLAR SIZE HAIL IN THE BECKLEY AREA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3780 8119 3792 8100 3785 8083 3784 8086
      3783 8092 3781 8092 3779 8090 3768 8109
TIME...MOT...LOC 2025Z 225DEG 7KT 3784 8102

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY.
MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH.

&&

.NEAR TERM /THROUGH THURSDAY/...
LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION
OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING.
THESE WILL DISAPPEAR WITH THE SUNS ENERGY.

WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY
AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE
VORT IS THE STRONGEST.

TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT
WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE
WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE
PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR
NORTHEASTERN COUNTIES.

SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN
DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE
SOME MINOR TWEAKS.  LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST
GUIDANCE NUMBERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER
THE FORECAST AREA.  AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS
WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING
INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.

MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE
PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS.

FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO
TWEAKED DOWNWARD.  LOW TEMPS LOOKED REASONABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A
SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND
EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE
MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG
WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE
LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE
RADIATION CONDITIONS WILL NOT BE IDEAL.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT WED AUG 13 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 4:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
422 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             BECKLEY                 37.82N 81.24W
08/13/2008  U0.75 INCH       RALEIGH            WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:49 PM EDTFlash Flood WarningRLXRandolph26 min
Aug 13, 3:54 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh36 min
Aug 13, 4:09 PM EDTFlash Flood WarningRLXRandolph2 hr
Aug 13, 4:36 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas24 min
Aug 13, 4:49 PM EDTAreal Flood AdvisoryRLXRaleigh30 min
Aug 13, 5:16 PM EDTAreal Flood WarningRLXRaleigh119 min
Aug 13, 5:32 PM EDTSevere Thunderstorm WarningRLXRaleigh28 min
Aug 13, 5:43 PM EDTFlash Flood WarningRLXRaleigh2 hr
Aug 13, 6:28 PM EDTAreal Flood AdvisoryRLXRandolph3 hr
Aug 13, 7:07 PM EDTAreal Flood AdvisoryRLXWyoming3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.